Hail, Yellow Medicine
- When
- July 13, 6:48 AM CST to 6:54 AM CST
- Where
- Yellow Medicine County, 0.49 mi E of Wood Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.650, -95.540
Scattered clusters of storms resulted in large hail over portions of east-central Minnesota during the afternoon on July 13. One storm produced a brief tornado in Rice County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered clusters of storms resulted in large hail over portions of east-central Minnesota during the afternoon on July 13. One storm produced a brief tornado in Rice County. A line of storms then developed over northwestern Minnesota during the evening and travelled southeast across central Minnesota throughout the night. This line led to numerous reports of hail and wind damage before it weakened as it moved into Wisconsin.
An unusually warm and humid air mass resulted in heat index values greater than 100F across portions of southern and western Minnesota during the afternoon and evening of July 13. The combination of several thunderstorms and persistent cloud cover kept heat index values in the low to mid 80s further east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 2:28 AM CST, 4 hours 20 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
328 AM CDT Sat Jul 13 2024
.KEY MESSAGES...
- Hot and humid this weekend with the potential for several rounds
of strong to severe thunderstorms this morning through
Monday afternoon.
- Slight Risk (2 of 5) of Severe Weather today. Primary concern
is damaging winds this morning. All hazards will be possible
if thunderstorms develop this evening, best chances along and
north of I- 94.
- Cooler, drier pattern Tuesday through Friday.
&&
.DISCUSSION...
Issued at 325 AM CDT Sat Jul 13 2024
Saturday... GOES IR reveals mostly clear skies across western
Wisconsin and southern Minnesota. Zooming out highlights a few areas
of convection upstream over the Dakotas. Our immediate focus turns
to the MCS in SE ND that will dive southeast into NE SD over the
hour or two. This MCS is our first concern for today's forecast.
Thunderstorms will trek along the low level thermal gradient that
brings it into W MN prior to sunrise. Latest CAMS have struggled to
initialize correctly with the previous few HRRR runs wanting to
track it due east versus the reality of it moving SSE. Latest obs
suggest wind gusts up to 50 MPH will be the primary hazard of this
morning's MCS. There is uncertainty with how quick it'll move across
our forecast area. This may open a window for it to reintensify as
diurnal heating increases surface instability ahead of it. We will
monitor the latest CAMS and observational trends to adjust timing
for our PoP grids. SPC has maintained a CWA wide Slight Risk (2 of
5) of severe weather today.
Convection will eventually exit by early afternoon allowing the
atmosphere to recover with temperatures warming into the mid to
upper 80s across MN and W WI. W MN will be the hot spot with
temperatures in the lower 90s and heat indices in the upper 90s to
lower 100s. The Twin Cities metro may not warm up as much as
previous forecast thought due to leftover convective debris, but
should still flirt with heat indices into the mid 90s. Moderate to
strong instability will develop by late afternoon that will support
the potential for another round of convection late this afternoon
and evening.
Saturday afternoon/evening's forecast remains uncertain due to this
morning's convection but there is increasing confidence that we'll
see another round of storms.. Almost all guidance suggests a second
round of thunderstorms in the second half of today. What that second
round will look like remains uncertain given the ongoing MCS along
the SD/ND/MN border. My immediate concern is tied to the slightly
cooler high temperatures this afternoon. The initial storms will
likely limit the warmer 700 MB airmass from progressing as far N/E,
allowing for weaker capping across central Minnesota. A weaker cap
would support an earlier convective initiation in the late afternoon
into early evening hours. The atmosphere will recover with 3000 to
5000+ j/kg MLCAPE across portions of W and C MN. Forecast soundings
reveal a sufficient shear(30+ kts), steep lapse rates, and plenty of
DCAPE (1000+ j/kg) to support development. This suggests that any
convection that can initiate this afternoon/evening will likely
strengthen into a strong to severe thunderstorm. Any convection that
does occur, regardless of time, will grow upscale into an MCS
meaning our primary hazard today will be damaging winds. Initial
storms may briefly support large hail and a potential for a tornado
or two before becoming an outflow dominant MCS. 00Z HREF and it's
members suggest additional development occurs across central and
western Minnesota after 21Z. The 06Z HRRR moves away from the
earlier initiation solution from the 00z run. Instead, convective
initiation occurs after 00Z across W MN and quickly turns into an
MCS that tracks through C MN, E MN, and into W WI overnight into
Sunday morning. This seems plausible given that recovery will likely
take some time to build instability back in this afternoon. This
will likely pose a wind threat before weakening overnight into
Sunday morning. The greatest threat for this second round will be
along and north of the I-94 corridor. Heavy rain will accompany
these storms given the high PW values associated with the hot and
humid airmass. However, the mid-level flow should be fast enough to
limit flooding concerns. Tonight's lows will be in the upper 60s to
mid 70s in the core Metro. Forecast trends drier by Sunday morning
as the overnight MCS exits east.
Sunday... The heat will shift south and east on Sunday. High
temperatures will still rise into the upper 80s and lower 90s with
Tds in the low to mid 70s. The Twin Cities metro Heat Advisory
continues through Sunday evening given the heat indices in the mid
to upper 90s likely again Sunday afternoon. Latest trends suggest
Sunday may be hotter than Saturday in the Twin Cities, especially if
convection limits heating on Saturday. Attention turns to the threat
of severe weather. SPC has expanded the slight risk a little bit
further SE into our NW CWA across Douglas/Todd counties. Elsewhere,
a Marginal (1 of 5) risk exists with the primary hazard of damaging
winds. Our surface pattern Sunday morning will be messy across the
Upper Midwest, where ongoing thunderstorms and the potential
influence of associated MCVs and outflow boundaries have on the cold
front introduce uncertainty. Sunday will be another day with strong
instability present across the Upper Midwest given the 70+ degree
dew point temperatures. However, most models have the cap holding on
and keep us dry outside of some remnant convection early Sunday
morning. There has been a trend for a weaker cap on Sunday in
tonight's model runs versus last night's guidance. It doesn't mean
we'll see TS development but it's something to keep an eye on given
the large amount of uncertainty surrounding Sunday's forecast.
Regardless it will be a hot day with a slight chance for
thunderstorms (if they can develop). Sunday night will be another
warm night with lows in the upper 60s and lower 70s. There is a
signal for convection to develop upstream in association with an
approaching shortwave trough Sunday night.
Monday... The peak of the heat wave will be in the rear view mirror
on Monday. Temperatures top out in mid to upper 80s, but our dew
point temperatures will still be in the upper 60s and lower 70s.
We'll have to keep an eye upstream early Monday morning with the
potential for an MCS to approach our NW CWA by sunrise. Guidance
varies on the timing and placement, which is not at all surprising
given the numerous rounds of convection over the previous 48 hours.
The 00z ECMWF solution appears reasonable. It tracks a bowing MCS
into W MN after 12Z Monday morning along the sfc cold front. It'll
track through the entire CWA over the course of Monday.
Thunderstorms exit W WI shortly after 00Z Tuesday. There will be
less instability to work with but this will have the best synoptic
support given a healthy jet streak and potent 500 mb shortwave.
Guidance would support the MCS reintensifying during the daytime
Monday with the greater risk of severe weather over eastern
Minnesota and western Wisconsin Monday afternoon and evening. This
matches SPC's day 3 SWO that places a Marginal Risk over W/C MN and
a Slight risk from the Twin Cities to Eau Claire [and much of WC
WI]. The primary concern will be damaging winds like the previous
two days.
Tuesday through Friday... a cooler & drier air mass will arrive for
the remainder of the week. Highs will be in the mid 70s to lower
80s, which may feel like Fall given the recent stretch of heat &
humidity. We'll remain dry with low PoPS through Friday morning.
Temperatures will gradually warm up throughout the week with slight
chc PoPs reappearing Friday afternoon. Overall, a very pleasant
stretch for Mid-July!
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1152 PM CDT Fri Jul 12 2024
Thunderstorms over eastern ND should continue south-southeast,
eventually reaching western MN early this morning. As such, have
given TEMPOs to AXN and RWF for the increased likelihood of
convection. MVFR visibilities are possible during any storms.
Forecast confidence remains low regarding if more storms form to
the east of the current activity. Have added PROB30s to our
other terminals east of AXN and RWF Saturday morning into the
early afternoon for the possibility of additional lines of
convection developing and tracking through the area. A multi-
hour break in the activity looks likely before another possible
round of storms develop across central MN late Saturday
afternoon and move east-southeast. Outside of storms,
conditions will be VFR while south-southeast winds will turn
more southerly during the daytime hours, increasing to near 10
knots.
KMSP...Have kept PROB30s for the possibility of -TSRA Saturday
morning through the early afternoon and again Saturday evening.
/OUTLOOK FOR KMSP/
SUN...VFR, chc -TSRA/MVFR. Wind S 5-10 kts.
MON...VFR, chc -TSRA/MVFR. Wind NW 5-10 kts.
TUE...VFR, Wind NW 5-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for Brown-Chippewa-Lac Qui Parle-Martin-Redwood-
Renville-Stevens-Swift-Watonwan-Yellow Medicine.
Heat Advisory from 2 PM this afternoon to 8 PM CDT Sunday for
Anoka-Carver-Dakota-Hennepin-Ramsey-Scott-Washington.
WI...None.
&&
DISCUSSION...BPH
AVIATION...CTGHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 334 AM CDT Sat Jul 13 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 140845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 334 AM CDT Sat Jul 13 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Hot and humid conditions are expected today. Heat index values climb into the upper 90s to low 100s across the region this afternoon. Potential for two rounds of thunderstorms today. Morning storms will move into W MN by sunrise and through central MN by late morning. Primary hazard will be damaging wind gusts. A second round of thunderstorms may develop later today into this evening. The primary hazards with the second round will be damaging wind gusts and large hail if thunderstorms can develop. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hot, humid, and potentially stormy this weekend. Heat index values climb into the upper 90s to low 100s across the region Sunday. Several chances for strong to severe thunderstorms through early next week, with damaging wind gusts and large hail as the primary threats. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later today. BPH
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
353 AM CDT Sat Jul 13 2024
MNZ041-047-048-055-131000-
Stevens MN-Pope MN-Swift MN-Douglas MN-
353 AM CDT Sat Jul 13 2024
...STRONG THUNDERSTORMS WILL IMPACT DOUGLAS...POPE...STEVENS AND
WESTERN SWIFT COUNTIES THROUGH 500 AM CDT...
At 353 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Barrett to near
Ortonville. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alexandria, Morris, Benson, Glenwood, Appleton, Starbuck, Hancock,
Evansville, Carlos, Brandon, Chokio, and Lowry.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 81 and 115.
U.S. Highway 12 between mile markers 18 and 41.
U.S. Highway 59 between mile markers 136 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4575 9625 4576 9576 4611 9577 4611 9514
4577 9514 4515 9580 4517 9608 4541 9612
4542 9625
TIME...MOT...LOC 0853Z 272DEG 25KT 4592 9594 4527 9643
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
420 AM CDT Sat Jul 13 2024
MNZ054-056-064-131000-
Chippewa MN-Yellow Medicine MN-Lac Qui Parle MN-
420 AM CDT Sat Jul 13 2024
...STRONG THUNDERSTORMS WILL IMPACT LAC QUI PARLE...NORTHWESTERN
CHIPPEWA AND WEST CENTRAL YELLOW MEDICINE COUNTIES THROUGH 500 AM
CDT...
At 420 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Appleton to 5 miles northeast of Lake Alice.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canby, Madison, Dawson, Milan, Porter, Bellingham, Marietta, Cerro
Gordo, Providence, Nassau, Louisburg, and Big Stone National Wildlife
Refuge.
This includes the following highways...
U.S. Highway 212 between mile markers 1 and 25.
U.S. Highway 75 between mile markers 95 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4526 9645 4526 9634 4524 9628 4522 9627
4522 9622 4519 9617 4519 9614 4515 9604
4515 9578 4464 9615 4463 9645
TIME...MOT...LOC 0920Z 271DEG 35KT 4519 9600 4492 9654
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
439 AM CDT Sat Jul 13 2024
MNZ048-055-131030-
Pope MN-Swift MN-
439 AM CDT Sat Jul 13 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN POPE AND EASTERN SWIFT
COUNTIES THROUGH 530 AM CDT...
At 439 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles southeast of Cyrus
to 6 miles northeast of Milan. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Benson, Kerkhoven, Murdock, Lake Hassel, Gilchrist, Clontarf, De
Graff, Danvers, Sedan, Monson Lake State Park, Benson Airport, and
Swift Falls.
This includes U.S. Highway 12 between mile markers 33 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4541 9580 4541 9575 4547 9575 4558 9567
4558 9513 4541 9521 4541 9525 4534 9525
4515 9536 4515 9547 4529 9582
TIME...MOT...LOC 0939Z 256DEG 32KT 4554 9566 4518 9583
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
657 AM CDT Sat Jul 13 2024
MNZ043-044-050-051-131245-
Benton MN-Mille Lacs MN-Morrison MN-Sherburne MN-
657 AM CDT Sat Jul 13 2024
...Strong thunderstorms will impact portions of southern Mille Lacs,
eastern Benton, Sherburne and southeastern Morrison Counties through
745 AM CDT
...
At 657 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Foreston to 7 miles
southeast of Foley to Becker. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Big Lake, Becker, and Foreston around 705 AM CDT.
Milaca around 715 AM CDT.
Other locations in the path of these storms include Zimmerman and
Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4534 9351 4537 9390 4539 9392 4538 9396
4539 9397 4595 9394 4598 9352
TIME...MOT...LOC 1157Z 260DEG 16KT 4587 9388 4558 9381 4540 9390
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RothsteinSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
712 AM CDT Sat Jul 13 2024
MNZ064-131245-
Yellow Medicine MN-
712 AM CDT Sat Jul 13 2024
...A strong thunderstorm will impact portions of eastern Yellow
Medicine County through 745 AM CDT
...
At 712 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clarkfield, or 12 miles south of Montevideo, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hanley Falls around 725 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4481 9590 4481 9584 4489 9585 4489 9581
4481 9553 4480 9553 4479 9550 4478 9553
4475 9548 4462 9561 4463 9569 4471 9596
TIME...MOT...LOC 1212Z 290DEG 17KT 4477 9576
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RothsteinThe Sioux Falls radar (KFSD), 152 km away, was scanning. The volume nearest the first event began at 12:49 UTC.
22 hail, 21 thunderstorm wind, 1 tornado. Local standard time, as filed.
Crop damage was reported.
Storm chaser located at the intersection 270th St E. and 59th Ave observed a brief tornado to the north-northwest. No damage was reported.
Six to eight trees down in the southeast bay of Watkins Lake. They were downed toward the west-northwest, which along with another report from the west side of Watkins Lake, is consistent with this having been due to a microburst.
About two dozen trees were downed on the west side of Watkins Lake. They were all knocked down toward the west-northwest. Trained spotters never reported a tornado with this highly visible storm. Discussion with local residents also took place and led to the conclusion that this was microburst damage.
Trees down on 243rd Ave near Long Prairie.
Trees down near Buckhead Lake.
Trees down in Rockville.
Large tree measuring 1.5 feet in dimeter snapped about 7.5 feet above the base. Photo provided via social media.
Trees down in Annandale.
Trees down in St. Augusta.
Relayed from Metro Skywarn.
Additionally sent in a photo with hail size measurement.
Trees down in Albertville.
Trees down in St. Michael.
Large tree down.
Reported by non-NWS meteorologist.
Large trees down near the intersection of Laurel Ave and Rhode Island Ave via social media.
Photo on social media of uprooted 16 21-inch diameter tree at Minneapolis College of Art and Design.
A few large trees and numerous branches down near Wolfe Park.
Large trees between 12-24 inches in diameter down.
Large trees down.
Relayed from Metro Skywarn.
Measured from personal weather observing station.
Measurement from state agency meteorologist's personal weather station.
Several tree branches down and lawn furniture knocked over.
Large tree snapped near the St. Paul Cathedral.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200953, 1200954, 1200955, 1200956, 1200957, 1200961, 1204575, 1208467, 1201019, 1201022, 1200962, 1200964, 1201024, 1201026, 1200966, 1200967, 1201028, 1200968, 1201031, 1200969, 1201035, 1200970, 1201037, 1200974, 1200971, 1200975, 1200972, 1200973, 1201038, 1201051, 1200976, 1201097, 1208516, 1201052, 1201049, 1201050, 1201082, 1201096, 1200977, 1201046, and more.